MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
QC-2-8-HELIX |
| Medical Device Problem Codes |
Stretched (1601); Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/21/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that during the embolization of cavernous sinus fistula, the surgeon planned to fill in coil for embolization first, and then injected onyx-18.After the first coil qc-4-12-helix was successfully implanted, the qc-2-8-helix was planned to be implanted again, but it was found that the coil could not be pushed out of the microcatheter.After several attempts, the coil appeared to be stretched and wire-drawn, and the coil detached itself and disengaged from the push rod.The operator thought it was a quality problem of the product and requested to return it.It was reported that the coil was stuck at the catheter hub and that the device was stuck or encountered resistance in the middle of the catheter.The catheter was not damaged but the implant coil was damaged.The reported device and any accessory devices were prepared as indicated in the ifu.The patient was undergoing surgery for treatment of neurovascular abnormalities.The abnormality was not located in the eloquent region.It was noted the patient's blood flow was normal and vessel tortuosity was normal.No patient symptoms or further complications were reported as a result of this event.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information was received that the coil came out of the introducer sheath smoothly.The model and lot number of the catheter used was unknown.There were no issues that resulted in the stretch damage that was found.There were no detachment attempts made.It was unknown if there was any kink/damage observed on the pushwire.
Additional Manufacturer Narrative
Product analysis #705623788: as found condition: the axium coil was returned for analysis within a shipping box; within an unsealed plastic biohazard pouch and within an introducer sheath.The unknown micro catheter used in the event was not returned for analysis.Visual inspection/damage location details: no damages or irregularities were found with the introducer sheath.Blood was found within the introducer sheath.The actuator interface was found securely attached to the coupler tube and the break indicator was found unbroken.There were no evidence of detachment attempts at these locations.The axium pusher was found bent/kinked at ~7.6cm, and ~78.6cm from the proximal end; and kinked at ~34.6cm from the distal end.The distal ~13.2m length of the pusher was also found kinked.The axium implant coil was already out of the introducer sheath and found severely stretched with the polypropylene filament broken.The implant coil was still attached to the pusher.Testing/analysis: the axium coil could not be used for resistance testing due to the damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ and ¿coil resistance/stuck at cath.Hub¿ were confirmed as the damages found is consistent with resistance.Possible causes for coil resistance in catheter hub are incompatible catheter, catheter hub transition or improper hubbing technique (overtightening the rhv/ sheath not fully seated in hub).Possible causes for coil resistance in catheter are, but not limited to, lack of hydration before procedure, user does not maintain continuous flush, damaged micro catheter, or tortuous anatomy.The returned axium coil was found damaged/stretched.The customer reported the coil came out of the introducer sheath smoothly during preparation and there were no damages to the coil, therefore, it is likely the damage occurred due to advancing against the reported resistance.Customer reported devices were prepared per ifu, and vessel tortuosity as normal.Therefore, the root cause could not be determined.As the unknown micro catheter used in the event was not returned for analysis, any contribution of the micro catheter towards the resistance could not be assessed.The customer report of premature detachment could not be confirmed as the returned implant coil was still attached to the pusher.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.